Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

So I have done 4 puffs of my inhaler and I haven't improved

(72 Posts)
TheOriginalFAB Wed 28-Sep-11 21:36:11

Can I do more?

TheOriginalNutcracker Wed 28-Sep-11 21:37:27

What sort of inhaler is it ??? Dd uses ventolin and we were told she could take up to ten if needed but if it got to needing that much then we should also seek medical advice.

TheOriginalFAB Wed 28-Sep-11 21:40:37

yes, ventolin, keep going away with the fairies too.

MaryPoppinsMagic Wed 28-Sep-11 21:41:49

In my first aid training i was told you can take as many puffs as you need, 10 puffs 5 minute break, then continue. however if you find yourself needing 30 its worth getting to hospital for a check over

hazeyjane Wed 28-Sep-11 21:42:37

The same advice as TheOriginalNutcracker, but if it is not improving, then you definitely need to seek medical help.

mosschops30 Wed 28-Sep-11 21:44:50

Is it a blue salbutamol or a brown one?
Ive never heard of advising 10 puffs. It can cause bad palpitations and tachycarda if taken too much

TheOriginalFAB Wed 28-Sep-11 21:45:54

it is blue

i also have a purple one after my attacks the other month when i had to be nebulised.

CheeseandGherkins Wed 28-Sep-11 21:49:16

Dd1 (9) we were told could have as many as needed unless she started getting blue lips, struggling to breathe etc. She has more than 4 and just started on a purple one today as it's getting bad again, time of year. I was told it takes much more than 10 to have side effects.

HattiFattner Wed 28-Sep-11 21:49:53

for my son, we do 6 puffs, if no improvement, up to A&E we go.

They give him 10 back to back and see how he gets on. It makes him very shakey and gives him a blinding headache, but its done under supervision.

So you can have another 6 puffs (total 10) but if theres no improvement, please get to hospital or walk in centre as quickly as you can. Call 999 if necessary.

My paramedic friend says this weather has made every second shout an asthmatic.

hellhasnofury Wed 28-Sep-11 21:50:34

When DD was mid attack last week she was having two puffs via a spacer every minute until the paramedic arrived. She doesn't use ventolin though, she's on fostair. You shouldn't be using more than two doses every four hours ideally. If you're needing more it might be worth ringing your asthma nurse.

CheeseandGherkins Wed 28-Sep-11 21:51:53

To clarify I didn't mean 4 or 10 back to back! That I wouldn't so unless told to

TheOriginalFAB Wed 28-Sep-11 21:52:36

I am going to do my purple one now.

mummynoseynora Wed 28-Sep-11 21:56:58

was just about to say purple - thats a long lasting version of the blue (I got it when asthma got rather crappy when pregnant) and it has steroid in it too... do you have a brown one as well?

If not, you need to be taking that purple one twice a day whilst this is going on to build up the steroid in you as it takes 2 weeks for that to have any effect really... in the meantime the long lasting ventolin was a life saver for me

If that doesn't do anything you need to get yourself checked out

RatherBeOnThePiste Wed 28-Sep-11 21:57:11

actually same advice as Nutcracker - but it sounds like you need further help if it's not improving, the weather at the moment is poor, but you may have an infection starting? Your asthma isn't under control, so maybe have a review done very soon.

Hope you're feeling there is some improvement.Otherwise it's A&E I'm afraid and another nebuliser.

TheOriginalFAB Wed 28-Sep-11 21:59:58

Does it make any difference that this attack has been brought on by stress?

Have done purple one, still not great.

CheeseandGherkins Wed 28-Sep-11 22:01:38

They told us purple is a combination of the brown and green abc to use instead of the brown, not as well as. Dd1 uses blue when needed. Trying purple to try to avoid steroids and anti b's which tends to happen

Hope you're feeling better soon but don't take any chances with it. Do go in if you don't improve or worsen

BonzoDooDah Wed 28-Sep-11 22:03:33

I don't know about the stress but are how are you feeling now? Are you in trouble? Are you struggling to breathe? Are you in the house on your own? Or on your own with children? If you are I'd phone the out of hours Dr and get checked out and probably get someone to come and sit with you.

Ventolin is the same drug they use in the nebuliser (usual use) so that is why you can take up to 10 or 12 shots - it's the same dose as the neb - it's just the neb is more easily taken if you are struggling to breathe.

I hope you're okay?

TheOriginalFAB Wed 28-Sep-11 22:05:59

i just have blue and brown

dh here and kids

stressing about school tmw as had words with ds1 teacher about him being bullying and our issues wiht her

not fdeling grat
going to get dh

RatherBeOnThePiste Wed 28-Sep-11 22:06:59

Different triggers - same crappy wheezy asthma, but I imagine you produce adrenaline too, so your heart rate increases with stress related asthma. That might make you feel more unwell.

How are you feeling now? Can you sit leaning forward? Standing and lying aren't so good are they? Is your breathing any better?

mummynoseynora Wed 28-Sep-11 22:09:20

This probably sounds silly

focus on your breathing as much as you can - deep breaths in and OUT... if its brought on by stress, could it be a panic attack? symptoms can be similar but recovery is different. I read something years ago that often its a panic attack element that can make asthma attacks quite scary (not talking extreme asthma cases there - and fully ready to admit if what I read was wrong)

TheOriginalFAB Wed 28-Sep-11 22:09:41

not bron

purple

dont feel any better than before i took any

CheeseandGherkins Wed 28-Sep-11 22:12:27

It doesn't work instantly, we were told it can take a bit of time to work.

BonzoDooDah Wed 28-Sep-11 22:12:31

What mummynoseynora said - get a PAPER bag and breathe into it - I had an asthma attack and went to A&E and in there I had a panic attack and thought I was going to die - seriously scary. They made me do the bag thing and it helped. Can you do that whilst leaning forwads on your chair? It should help. And think calm thoughts. Forget the school just thing of somewhere nice and calm ....

RatherBeOnThePiste Wed 28-Sep-11 22:14:01

FAB - I'm really sorry to say this, but I think it's time for further medical help. If it has made no difference, then that is the next option. You don't want it to deteriorate.

brawhen Wed 28-Sep-11 22:17:43

As above - it will help to actively try to calm / de-panic yourself, which will also give time for the drugs to work. And have a very strong cup of coffee - caffeine can help.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now